Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2018, 3:42 PM PDT for Riverside County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2018, 3:42 PM PDT (22:42 UTC)
- Expired
- Jul 11, 2018, 7:15 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Riverside County, CA
The radar
The Yuma radar (KYUX), 142 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 677 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1547 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
146
WGUS55 KPSR 112242
FFWPSR
CAC065-120215-
/O.NEW.KPSR.FF.W.0014.180711T2242Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
342 PM PDT WED JUL 11 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Riverside County in southern California...
* Until 715 PM PDT.
* At 341 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Desert Center.
* This includes the following highways...
CA Interstate 10 between mile markers 97 and 121.
CA Route 177 between mile markers 1 and 9.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3378 11505 3343 11523 3343 11555 3363 11557
3383 11548
$$
CK2 follow-up statements
196
WGUS75 KPSR 120012
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
512 PM PDT WED JUL 11 2018
CAC065-120215-
/O.CON.KPSR.FF.W.0014.000000T0000Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
512 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR
RIVERSIDE COUNTY...
At 511 PM PDT, Doppler radar indicated heavy rain of up to two
inches that has fallen across the warned area. Flash flooding is
expected to begin shortly.
Some locations that will experience flooding include...
Desert Center.
This includes the following highways...
CA Interstate 10 between mile markers 97 and 121.
CA Route 177 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3378 11505 3343 11523 3343 11555 3363 11557
3383 11548
$$
CK560
WGUS75 KPSR 120206
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
706 PM PDT WED JUL 11 2018
CAC065-120215-
/O.EXP.KPSR.FF.W.0014.000000T0000Z-180712T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riverside CA-
706 PM PDT WED JUL 11 2018
...THE FLASH FLOOD WARNING FOR RIVERSIDE COUNTY WILL EXPIRE AT 715 PM
PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3378 11505 3343 11523 3343 11555 3363 11557
3383 11548
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 12:50 PM PDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 11, 12:50 PM PDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1250 PM MST Wed Jul 11 2018
.UPDATE...
Updated discussion for Flash Flood Watch in effect until 2 am
Thursday morning for south central and southwest Arizona.
&&
.SYNOPSIS...
Scattered showers and thunderstorms capable of producing flash
flooding, gusty winds, and small hail are expected this afternoon
and evening over the region. A Flash Flood Watch is in effect
until early Thursday morning for most of south central and
southwest Arizona due to locally heavy rainfall occurring over
areas that have already received heavy rain over the past few
days. Monsoon moisture levels will continue to remain high
enough this week to cause isolated to scattered showers and
thunderstorms daily across most of the region, with chances
decreasing for the latter part of the work week before increasing
again later this weekend. Temperatures will remain near to
slightly below normal through early next week.
&&
.DISCUSSION...
Scattered showers and thunderstorms have started to develop across
portions of southwest Arizona, southeast Arizona and the higher
terrain east of Phoenix near the Maricopa-Gila County border. The
first area is associated with the larger-scale inverted trough
moving through southwest Arizona and southeast California, while
the second area is loosely associated with an MCV feature that is
currently centered over Cochise County. Although there is the
potential for gusty winds, small hail, and blowing dust with these
storms through sunset, locally heavy rainfall will be the
greatest threat. Precipitable water values are approaching 2
inches along the Lower Colorado River Valley with only very modest
decreases to the west and east, remaining above 1.5 inches just
about everywhere. Storm motions are expected to be very slow this
morning due to very weak shear and steering flow along with DCAPE
values below 700 J/kg which should promote weaker outflows that
should slow storm propagation, but continue to trigger new cells.
Area soundings suggest a relatively moist adiabatic profile to
further support the threat for very efficient rain rates, which we
have already seen occur earlier this morning across portions of
La Paz County near Bouse where approximately 2 inches fell in just
over an hour.
Although there is a large spread among hi-res models today, most
generally show the ongoing activity to continue with outflows from
storms over southeast Arizona and the higher terrain north and
east of Phoenix to support greater development later this
afternoon into this evening. There is some uncertainty on how
convection and the MCV feature over southeast Arizona will evolve,
but most models indicate that this feature will move further to
the north-northwest this afternoon and tonight. This may be able
to cause convection to last over the lower deserts and Phoenix
metro deeper into the evening hours than usually occurs when
convection gets started this early, so we will have to monitor the
potential for that. Given many areas have already received heavy
rainfall over the past few days and the environment strongly
supporting heavy rainfall into the early overnight hours, we have
issued a Flash Flood Watch for much of southwest and south central
Arizona until 2 am Thursday morning. We may have to extend this
watch further west into southeast California later this afternoon
or tonight, but for now confidence is too low to do that.
.PREVIOUS DISCUSSION...
Early this morning, it was rather quiet around the area weather-
wise, with variable amounts of mid/high level debris clouds floating
around the deserts. Monsoon moisture was in plentiful supply; the
recent 00z Phoenix sounding was almost at 2 inches and the lower
desert surface dewpoints generally ranged from mid 60s to around 70.
At 230 am, the dewpoint at Phoenix was 71. Plot data and IR/vapor
imagery showed a large inverted trof moving slowly westward thru
western Arizona and into far SE California.
Now that deep monsoon moisture is in place, until that moisture
substantially decreases we will have a threat for mainly
afternoon/evening showers and storms in the area each day,
especially over south-central Arizona. Except for minor thinning of
the moisture over the western deserts later this week, we should see
PWAT values close to 1.5 inches or higher over much of the area over
the next week at least.
For the rest of today, the aforementioned upper wave/inverted trof
will continue to weaken and shift off towards the northwest. Despite
the boundary layer being somewhat stabilized (high temps today in
the deserts will likely stay in the 90s over much of the Arizona
deserts) and steering flow only weakly southerly, the high levels of
monsoon moisture will keep our rain/storm chances elevated. As such
we will continue to see POPs in the chance category over much of the
area. For the latter portion of the work week, Thursday into Friday,
guidance is in pretty good agreement that we will see moisture
levels drop off somewhat mainly over the western deserts - areas
west of central Phoenix - as PWAT falls near or below 1.5 inches and
CAPE values become very low. The upper high becomes somewhat ill-
defined and centered off to our northwest, with weak low/mid level
steering flow from the southwest. Given decreased moisture values
and poor steering flow, storm chances really drop off especially
over the southwest deserts and into far SE California. A southwest
steering flow regime typically favors higher terrain locations to
the north and east of Phoenix with isolated convection at best over
the lower deserts. As the atmosphere dries out high temperatures
steadily climb, reaching near or around seasonal normal levels by
Friday. Expect a high of 105 in Phoenix by Friday.
Over the weekend, we can expect more favorable monsoon conditions to
return; the upper high will set up to our northwest, generally in
the vicinity of southern Nevada, and steering flow will strengthen
out of the northeast - a favorable direction to bring high terrain
storms into the deserts. In addition to better flow aloft, another
upper low/inverted trof is forecast (by both GFS and ECMWF) to move
slowly into the area out of New Mexico, bringing increasing moisture
and upper support for convection. Thus storm chances will be
increasing again over the weekend and into the early part of next
week. At the moment, due to this being several days away and
confidence rather low, we will not raise our POPs substantially but
rather show an increasing trend with deserts values staying mostly
below 30 percent and keeping chance readings confined to higher
terrain areas east of Phoenix. As moisture increases, high temps
start to trend back down with Phoenix forecast to fall to about 101
by Sunday.
For the latter portion of the extended - next Monday into Tuesday -
we will keep a relatively moderate grade monsoon forecast going each
day, keeping POPs below 30 percent over the deserts with higher
numbers over higher terrain east of Phoenix. Steering flow remains
out of the east and a bit elevated each day, moisture remains
plentiful and CAPE is modest.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL: With ample
moisture remaining across the region, a chance of thunderstorms
exists for all terminals this afternoon/evening. Thunderstorms that
do develop will generate outflows that will likely approach the
terminals out of the north/south easterly quadrants. Current TAFs
indicate an easterly switch around 01Z to account for outflows but
could be much later should they not develop. For now, have
refrained from mentioning TS or blowing dust in the TAFs as
confidence is too low but both are certainly possible this
afternoon.
Southeast California/Southwest Arizona including KIPL and KBLH:
Southerly flow below 10 kts will likely continue for KIPL and KBLH
through the TAF period. However, there is a slight chance of
thunderstorms late Wednesday morning and into the afternoon which
could bring gusty and erratic winds. There is even the potential
for blowing dust with reduced visibility but not confident enough
to include in the TAF at this point.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Friday through Tuesday: Low grade monsoon conditions will exist
Friday and possibly Saturday as drier air moves over the region.
During this period, afternoon thunderstorms will mainly be confined
to the higher terrain north and east of Phoenix, however, cannot
completely rule out a few storms making their way to the lower
elevations of south-central AZ. Despite the drier air, overnight
recoveries will still be fair to good while daytime humidity minimums
will be at or above 15-20%. More moist air works its way into the
region on Sunday and looks to stick around through early next week
bringing a possible uptick in afternoon convection. Winds will
remain light throughout our extended period except near
thunderstorms where gusty and erratic winds can be expected.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through late tonight for AZZ531-533-534-537-
538-540>563.
CA...None.
&&
DISCUSSION...Hopper
PREVIOUS DISCUSSION...CB
AVIATION...Wilson
FIRE WEATHER...WilsonIn the hours before
Local storm report, Jul 11, 1:43 PM PDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
143 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM FLASH FLOOD 1 SE GLOBE 33.38N 110.77W
07/11/2018 GILA AZ EMERGENCY MNGR
SEVERAL LOW WATER CROSSING CLOSED BELOW
PINAL BURN SCAR IN SIXSHOOTER CANYON AND
KELLNER CANYON. WATER HEAVILY LADEN WITH ASH
AS WELL AS DEBRIS.
&&
MSSpecial weather statement, Jul 11, 1:49 PM PDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
149 PM MST WED JUL 11 2018
AZZ530-CAZ569-570-112130-
Parker Valley AZ-Palo Verde Valley CA-Chuckwalla Valley CA-
149 PM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LA PAZ...SAN
BERNARDINO AND RIVERSIDE COUNTIES UNTIL 230 PM MST/230 PM PDT/...
At 149 PM MST/149 PM PDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Midland, or 24 miles southwest of
Parker, moving north at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Poston.
This includes CA Route 95 between mile markers 20 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3386 11449 3389 11484 3408 11480 3408 11444
3411 11441 3414 11435 3414 11431
TIME...MOT...LOC 2049Z 188DEG 6KT 3396 11465
CKSpecial weather statement, Jul 11, 2:11 PM PDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
211 PM MST WED JUL 11 2018
AZZ552-555-556-558-112200-
Tonto Basin AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
Pinal/Superstition Mountains AZ-
211 PM MST WED JUL 11 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 300
PM MST...
At 211 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior, moving north at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Superior, Top Of The World, Queen Valley, Boyce Thompson Arboretum
and Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 213 and 239.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3323 11096 3319 11103 3317 11129 3341 11139
3345 11093
TIME...MOT...LOC 2111Z 177DEG 6KT 3327 11112
CKLocal storm report, Jul 11, 2:19 PM PDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
219 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM DUST STORM 2 N COOLIDGE 33.00N 111.52W
07/11/2018 PINAL AZ PUBLIC
LESS THAN 1/4 MILE VISIBILITY REPORTED IN
COOLIDGE. REPORT VIA TWITTER.
&&
PISpecial weather statement, Jul 11, 2:40 PM PDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Phoenix AZ 240 PM MST WED JUL 11 2018 AZZ548-551-553-555-112230- Northwest Pinal County AZ-East Valley AZ- Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ- 240 PM MST WED JUL 11 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL 330 PM MST... At 239 PM MST, Doppler radar was tracking a strong thunderstorm over Chandler Heights, or 10 miles east of Sun Lakes. This storm was nearly stationary. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mesa, Chandler, Gilbert, Queen Creek, Chandler Heights, Gilbert City Hall, San Tan Village Mall, San Tan Valley, Seville, Phoenix Mesa Gateway Airport, San Tan Mountain Park, Tumbleweed Park, Santan and Higley. This includes the following highways... AZ Route 87 between mile markers 151 and 157. AZ Route 202 between mile markers 36 and 46. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3310 11159 3312 11180 3334 11184 3332 11152 TIME...MOT...LOC 2139Z 183DEG 4KT 3319 11170 CK
Local storm report, Jul 11, 2:51 PM PDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
251 PM MST WED JUL 11 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 1 NW QUARTZSITE 33.68N 114.23W
07/11/2018 LA PAZ AZ EMERGENCY MNGR
SEVERAL ROADS FLOODED AND CLOSED IN
QUARTZSITE INCLUDING MOON MOUNTAIN AVE AND
QUAIL TRAIL.
&&
KWThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 11:41 AM PDT | Flash Flood Watch | PSR | Imperial, Riverside, San Bernardino | 14 hr |
| Jul 11, 1:05 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Jul 11, 2:02 PM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Jul 11, 2:20 PM PDT | Areal Flood Advisory | PSR | Imperial, Riverside | 3 hr |
| Jul 11, 2:36 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Jul 11, 3:23 PM PDT | Dust Storm Advisory | PSR | Imperial, Riverside | 52 min |
| Jul 11, 4:08 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Jul 11, 4:30 PM PDT | Special Weather Statement | PSR | Riverside | 45 min |
| Jul 11, 4:49 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.